Nausea Caused By Trintellix And How To Manage It

In our latest question and answer, our pharmacist discusses nausea caused by Trintellix and some strategies to resolve it.

Question

Hi there. I am currently taking Trintellix (vortioxetine) for ADHD and depression, and it's given me some nasty nausea, which I've heard is a common side effect. Is there a good OTC anti-nausea medication I could potentially take alongside it to calm nausea?

Asked by Annie On May 09, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published May 09, 2023
Last updated May 20, 2024

Key points

  • Trintellix can cause nausea, with higher doses increasing the likelihood and severity.
  • Nausea caused by Trintellix and other antidepressants typically improves after a few weeks of therapy.
  • Strategies to manage nausea include taking the medication with food, starting on a low dose and gradually increasing, and using over-the-counter antinausea medications for short-term relief.

Answer

Hello, and thanks for reaching out! Yes, Trintellix (vortioxetine) can certainly cause nausea. In fact, according to the prescribing information for the drug, nausea was the most common side effect reported in clinical trials.

In terms of how to manage it, there are several strategies, including some over-the-counter options as you mentioned in your question to us.

How Common Is Nausea In Those Taking Trintellix?

Nausea is a 'dose-related' side effect, meaning that it occurs more commonly, and often more severely, in those taking higher doses.

Below is a chart from the prescribing information for Trintellix showing the incidence rate of nausea for each dosage of the drug.

Trintellix Nausea Chart

You can see that nausea was reported as follows:

  • Trintellix 5mg: 21% of individuals experienced nausea
  • Trintellix 10mg: 26% of individuals experienced nausea
  • Trintellix 15mg: 32% of individuals experienced nausea
  • Trintellix 20mg: 32% of individuals experienced nausea

Strategies To Relieve Nausea

It is important to note that Trintellix, and other antidepressant drugs that affect the neurotransmitter serotonin, commonly cause gastrointestinal side effects, like nausea, vomiting, and diarrhea. As mentioned in the section above, these side effects are dose-dependent.

The good news is that these side effects very often tend to get better after you have been taking the drug for a few weeks. So, your first strategy is really to try and get through the first few weeks of therapy.

Taking Trintellix with food can help to lessen the severity of these gastrointestinal side effects and it is generally recommended to do so. Food doesn't affect how Trintellix works or is absorbed, so you can feel safe doing so.

Another strategy to reduce nausea is to start on a low dose of Trintellix, and slowly increase your dosage over the course of a few weeks. Since nausea is dose-dependent, you are less likely to experience it on lower doses, and starting at these lower doses allows your body to get used to the drug.

Although generally not recommended for long-term use, over-the-counter antinausea medications can help during those first few weeks of therapy.

Drugs like Dramamine (dimenhydrinate), meclizine, and Benadryl (diphenhydramine), all available over the counter, can help reduce symptoms of nausea.

Final Words

Thanks so much for reaching out and I hope you found this helpful!

References

  • Trintellix Prescribing Information, Takeda
  • PRACTICE GUIDELINE FOR THE Treatment of Patients With Major Depressive Disorder, Psychiatry Online

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions